Kansas, 2024

Damaging Wind in Kansas, July 30, 2024

July 30, 2024 · NWS DDC · 1 event in 1 county or zone

Severe thunderstorms developed in the Oklahoma panhandle around 3 pm and tracked slowly east with time through the mid evening, even regenerating new cells. Between 10 and 11 PM.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Severe thunderstorms developed in the Oklahoma panhandle around 3 pm and tracked slowly east with time through the mid evening, even regenerating new cells. Between 10 and 11 PM. The last of the multicell storms spread a little farther north along he Kansas and Oklahoma line. The airport AWOS at Elkhart reported a 72 mph wind gust around 10:20 PM.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 30, 7:15 PM CST, 2 hours 15 minutes earlier. Its key messages:

  • Isolated to widely scattered non severe thunderstorms possible tonight (15 to 25%).
  • Wednesday there will be a slight chance for severe thunderstorms (15 to 30%). The main hazard from these storms will be strong gusty winds.
  • Heat Index Readings of 105 or higher likely (+80%) along and east of highway 83 Wednesday. Heat Advisories and Excessive Heat Warnings are in effect.
Area forecast discussion, Jul 30, 7:15 PM CST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
815 PM CDT Tue Jul 30 2024

...Updated Discussion...

.KEY MESSAGES...

- Isolated to widely scattered non severe thunderstorms possible
  tonight (15 to 25%).

- Wednesday there will be a slight chance for severe
  thunderstorms (15 to 30%). The main hazard from these storms
  will be strong gusty winds.

- Heat Index Readings of 105 or higher likely (+80%) along and
  east of highway 83 Wednesday. Heat Advisories and Excessive
  Heat Warnings are in effect.

&&

.UPDATE...
Issued at 815 PM CDT Tue Jul 30 2024

Outflow dominant thunderstorms from near Guymon to near Meade
continued at 8 pm. A small MCS had formed per infrared satellite
imagery, with cloud tops as cold as -70C at times. With the loss
of instability, and reestablishing convective inhibition at
sunset, remaining activity should wane through 10 pm. After a
new record high of 107 set at GCK Tuesday, another very warm
night is on tap, with all locations remaining well into the 70s
through sunrise. Some southeast zones will likely fail to get
below 80.

The excessive heat will continue Wednesday. After examining the
grids using the NBM as a starting point, the excessive heat
warning criteria may be as far west as the US 283 corridor
Wednesday afternoon (heat index of 105-110). Dewpoints well into
the 60s will add considerably to heat stress Wednesday midday
through the afternoon, and will pass along to the incoming night
shift to consider expanding the excessive heat warning westward
for Wednesday. Models do show some SWly downslope momentum and
about 3-4C additional warming at 850 mb Wednesday, so
temperatures will clearly soar with the additional aid of
prefrontal compression. Some thunderstorms will likely impact
northeast zones Wednesday evening, per SPC Day 2, along this
front, with damaging outflow winds being the primary risk.

&&

.DISCUSSION...
Issued at 240 PM CDT Tue Jul 30 2024

Based on upper air analysis earlier this morning, it looks like
a weak upper level wave was located over the Texas Panhandle
and a 500mb high was centered near Dallas, TX. Across western
Kansas, the flow was still westerly with another subtle upper
level trough appearing near the Four Corners region and a
stronger upper level trough located over Nevada.

Over the next 24 hours, the CAMS are in good agreement with the
Texas Panhandle upper wave crossing extreme southwest Kansas
late today/early evening and the Four Corners upper level trough
crossing southwest Kansas later tonight. Given improving 0-1km
forcing along a surface boundary that will be located across
southwest Kansas late today and tonight, along with mid level
moisture and instability ahead of each of these systems,
isolated to widely scattered thunderstorms will be possible.
Late today, the area most likely to see ongoing convection will
be near the Oklahoma border and southwest of the Dodge City
area. Overnight, this same area will need to be monitored for
storms spreading into extreme southwest Kansas from Colorado and
then continuing to move east towards central Kansas during the
early morning hours. Severe weather with these storms is not
expected, but cloud to ground lightning and isolated gusty winds
will be the main hazards, especially early this Tuesday
evening.

On Wednesday, any ongoing early morning convection will end by
late morning, and our attention will return to the ongoing heat
across southwest and central Kansas. Confidence remains high
(+80%) regarding temperatures, given the run to run consistency,
the 5F or less spread in the 25th to 75th percentile, along
with the 850mb and 700mb temperatures at 00z Thursday.
Additionally, since the surface boundary will still be near or
west of Highway 83, this supports higher dewpoints, which favors
heat index values of 105F or higher. The area most favorable
for heat index values exceeding 105F will be east of a Liberal
to Dodge to Hays line, so we will issue another Heat Advisory
for these locations Wednesday afternoon.

As temperatures climb into the triple digits Wednesday
afternoon, the cap will weaken, and low level forcing will
improve along the surface boundary that will extend from extreme
southwest Kansas into north central Kansas. Given this
improving low level forcing, weakening cap, and improving mid
level lapse rates ahead of the next, stronger, upper level
trough, there will be a chance of scattered afternoon
thunderstorms (20-30%). These scattered thunderstorms will then
cross the remainder of southwest Kansas early Wednesday night.
0-6km shear is a little better late Wednesday compared to the
past several days based on the latest SREF, but the chance of
0-6km shear >40 knots at 00z Thursday is still only 10-30%. As a
result, the severe risk for hail at this time with these storms
is low, but there is potential for wind gusts of 70 mph given
the high cloud bases and downdraft CAPE.

As for the rest of the work week and the upcoming
weekend...Ensemble clusters today are showing no big surprises
with a slight cool down returning to southwest Kansas behind a
cool frontal passage on Thursday. Also late in the week and into
the weekend, ensembles still show the upper high over the
western United States strengthening and remaining nearly
stationary. This will result in a developing northwesterly flow,
increasing the likelihood of afternoon storms in eastern
Colorado moving into western Kansas during the overnight hours.
However, the exact path of these storms and their duration as
they move east remain uncertain. Those with outdoor plans late
in the week or over the weekend should closely monitor updates
for any changes in the timing and location of these storms.

&&

.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 500 PM CDT Tue Jul 30 2024

VFR will continue through this TAF period, with varying amounts
of scattered cirrus. Radar at 2145z depicted an isolated
thunderstorm south of EHA; no confidence this will impact LBL
this evening so kept out of the TAF. Given a hot dry boundary
layer, any isolated convection would produce strong erratic
outflow winds. 18z NAM suggests some activity may be near
GCK/DDC through 06z, and will monitor for amendments. Outside of
convection, elevated south winds of 10-15 kts will prevail
overnight through 12z Wed. After 15z Wed, SW winds will increase
at all airports, gusting 22-24 kts.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from 1 PM to 8 PM CDT Wednesday for KSZ030-031-
043>046-063>065-076>080-086>089.
Excessive Heat Warning until 8 PM CDT Thursday for KSZ066-081-
090.

&&

UPDATE...Turner
DISCUSSION...Burgert
AVIATION...Turner
Hazardous weather outlook, Jul 30, 1:00 AM CST, 20 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
200 AM CDT Tue Jul 30 2024

KSZ030-031-043>046-061>066-074>081-084>090-311200-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
200 AM CDT Tue Jul 30 2024 /100 AM MDT Tue Jul 30 2024/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Heat headlines are in effect for a portion of the forecast area.
See message for details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Heat headlines are in effect for a portion of the forecast area.
See message for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 30, 4:21 PM CST, 5 hours 9 minutes before
Special Weather Statement
National Weather Service Dodge City KS
521 PM CDT Tue Jul 30 2024

KSZ086-087-302300-
Seward KS-Meade KS-
521 PM CDT Tue Jul 30 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN SEWARD AND
SOUTHWESTERN MEADE COUNTIES THROUGH 600 PM CDT...

At 521 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Kismet, moving northeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
  Meade State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3710 10081 3730 10044 3706 10019 3700 10046
      3700 10072
TIME...MOT...LOC 2221Z 237DEG 16KT 3709 10060

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

TURNER
Special weather statement, Jul 30, 5:03 PM CST, 4 hours 27 minutes before
Special Weather Statement
National Weather Service Dodge City KS
603 PM CDT Tue Jul 30 2024

KSZ086-087-302345-
Seward KS-Meade KS-
603 PM CDT Tue Jul 30 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL SEWARD AND WESTERN
MEADE COUNTIES THROUGH 645 PM CDT...

At 603 PM CDT, Doppler radar was tracking a strong thunderstorm near
Kismet, moving northeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Plains around 610 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3702 10057 3719 10077 3745 10055 3725 10023
TIME...MOT...LOC 2303Z 222DEG 13KT 3719 10064

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

TURNER
Special weather statement, Jul 30, 6:17 PM CST, 3 hours 13 minutes before
Special Weather Statement
National Weather Service Dodge City KS
717 PM CDT Tue Jul 30 2024

KSZ086-087-310100-
Seward KS-Meade KS-
717 PM CDT Tue Jul 30 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN SEWARD AND
SOUTHWESTERN MEADE COUNTIES THROUGH 800 PM CDT...

At 716 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Meade State Park, moving northeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
  Meade State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3715 10077 3738 10044 3705 10017 3700 10038
      3700 10069
TIME...MOT...LOC 0016Z 242DEG 13KT 3708 10056

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

TURNER
Special weather statement, Jul 30, 9:22 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1022 PM CDT Tue Jul 30 2024

KSZ084-310400-
Morton KS-
1022 PM CDT Tue Jul 30 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN MORTON COUNTY THROUGH
1100 PM CDT...

At 1022 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Elkhart, moving east at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Wilburton around 1035 PM CDT.

Other locations in the path of this storm include Rolla.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3699 10198 3705 10201 3719 10161 3699 10156
TIME...MOT...LOC 0322Z 249DEG 21KT 3700 10188

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

TURNER

The radar

The Dodge City radar (KDDC), 190 km away, was scanning. The volume nearest the first event began at 03:27 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Morton

When
July 30, 9:30 PM CST
Where
Morton County, Elkhart
Measured
63 kt (72 mph) measured gust
Reported by
AWOS
Coordinates
37.000, -101.900

Measured at the Ekhart airport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1204308.